Follow
Share

Has anyone's family member with dementia been prescribed Ativan and your thoughts on the medication. Mom was recently prescribed Ativan (.050 mg) to help calm her down. I don't feel like it is helping her. I actually feel like it is making her more confused and when she try's to express herself she doesn't make sense. I mean it was difficult before but seems worst now. She's been on the medication going on two weeks. Any advice is greatly appreciated....

This discussion has been closed for comment. Start a New Discussion.
Find Care & Housing
My husband spent 2 weeks in the geropsych floor of the hospital getting his meds balanced. Some people are affected differently by the same meds I learned in our time there watching the other patients and talking with their families. I must say when my husband went on Namenda, he was absolutely out of control. I stopped it within 4 days of him starting. If you don't have psychiatric help in the mix, I suggest you get it because medication can cause all sorts of confusion, aggression and anxiety. Any kind of steroids may cause problems as well. My husband has another disease for which he must have medication and that medication causes him to hallucinate with paranoia tendencies so they are offsetting that with other meds. It is a challenge to find the right mix for each individual but insist on it for their well being and yours.
(1)
Report

My Mother was on it the last 3 and a half years of her life.She called them"Agi's" and they just took the edge off and since she had COPD,it helped her breathing by relaxing her.
(2)
Report

I was prescribed ativan for anxiety. I took it regularly for about two years. At first I was prescribed 1 mg. I found that to be too strong and just made me want to go to bed. I went down to .50 mg and it worked and was very subtle. I didn't find it did much except mellow me out a bit.
(4)
Report

Gloria, I'm with Rainmom in betting it is the UTI. These infections can do strange things in the elderly. Why, I don't think anyone knows exactly. You may see her behavior returning to near-normal after she's been on the antibiotic for a week or so. That is what happens with my mother. I really dislike it when she has a UTI. Life is a bit insane until it gets better.
(2)
Report

I'd be willing to bet it's the UTI that's causing the problem rather than the Ativan. I've taken Ativan on occassion with no problems at my mother - in her late 80's has also taken it with no problems - it fact Ativan was a life saver when we needed to move my mother into a nursing home - and she was being difficult - to put it mildly. Still you hear of the odd person who has a strange reaction to something - I can take NyQuil for two night just fine but on the third night it get me wired. So if it continues to be a problem get her dr to switch it out for a different anti anxiety med.
(3)
Report

Thank you Vstefan and Jessiebelle.
Vstefan, that's exactly how she's behaving very lost. Thank you again and we'll keep buspirone in mind. Jessiebelle, she does have a UTI, so she's taking antibiotics for it. She's only been on them for a couple of days, so hopefully we'll see some change in her, for the better, after done with antibiotics. Thank you both for your advice.
(3)
Report

Hi Pamstegma, thank you for helping clear the "confusion" concern portion of this medication. We have been meeting with her MD and neurologist more often these past few months. Her primary Doctor helps clear up a lot of our concerns but I just wanted to see if others could share their experiences. We will be visiting with her neurologist in a couple of weeks. Things are changing and a little scary. But we just have to do the best we can. Thank you again Pamstegma.
(1)
Report

It is a low dose, so I doubt it would cause any major change other than making her a bit more sleepy. If you think it may be causing problems, though, and not helping her, talk to her doctor about trying something different.

Another thing I would have the doctor check her for is a UTI. When my mother has a sudden behavior change, it is the first thing I suspect. Even slight bladder infections can have huge psychological effects on elderly people. My mother gets depressed and more confused when she has one. She has had a UTI several times, so I've learned to spot the symptoms. UTIs are unfortunately common in older women.
(2)
Report

Some people do react badly to it, almost paradoxically, because it is more disinhibiting than sedating for them, or they just have unusual reactions. Bad reactions are more common in elderly users. TELL the prescriber and maybe try a much lower dose, or something different. We have a little better luck with buspirone at times though some psychiatrists think it is too mild to do much.
(3)
Report

Ativan is low dose at .5mg. It is a fast acting (15min) and short acting (4hr) medication for anxiety. It does not cause confusion, it just relieves the agitation/anxiety. Go back to the MD and get a referral for a complete neurological work up. You need to know what is causing her confusion, whether it is stroke or Alzheimer's or vascular dementia, etc.
(2)
Report

This discussion has been closed for comment. Start a New Discussion.